Texas, 2020

Hail and Damaging Winds in Texas, May 15, 2020

May 15, 2020 · NWS SJT · 12 events in 8 counties and zones

A line of severe thunderstorms developed along the dryline in extreme instability during the afternoon and evening. This squall line produced wind damage and hail as it moved east across the region There were widespread reports of thunderstorm wind damage including significant damage at Lake Brownwood and the Brownwood Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A line of severe thunderstorms developed along the dryline in extreme instability during the afternoon and evening. This squall line produced wind damage and hail as it moved east across the region There were widespread reports of thunderstorm wind damage including significant damage at Lake Brownwood and the Brownwood Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 15, 1:28 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 15, 1:28 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
228 PM CDT Fri May 15 2020

.SHORT TERM...
(Tonight and Saturday)

...Severe Storms With Potentially Significant Damaging Winds This
Evening...

Water vapor satellite imagery shows a strengthening upper level
short-wave trough approaching from the west. The trough, combined
with some mid and upper level moisture and instability, has resulted
in some elevated scattered showers/isolated thunderstorms early this
afternoon. Meanwhile, visible satellite showers more than enough
sunshine across our region and West Texas for good day-time heating,
while dewpoints are in the upper 60s. This is resulting in ML CAPEs
above 4000 J/KG already. The dry-line currently extends from near
Lubbock down through Midland and south to the Big Bend region, and
there's already explosive convection in the Big Bend region as of
130 pm. As the trough continues to move east into our region late
this afternoon and tonight, hi-res models are in good agreement that
the initial discrete cells along the dry-line west of our region
will transition to two strong lines of thunderstorms... one coming
from the northwest and one coming from the west. These two lines of
storms are expected to congeal into one line and move west to east
across our region roughly between 5 pm and midnight tonight. Wind
shear will be weak, so there isn't much of a threat of rotating
storms or tornadoes. However, with such strong updrafts, large hail
and strong cold pools resulting in intense convective winds will be
possible. SPC Day 1 severe weather outlook has an Enhanced Risk
across most of our region except Crockett County, with a 30%
probability of damaging winds and the potential for 75+mph wind
gusts from the strongest storms. There will also be some chance for
localized flash flooding due to intense downpours that are capable
of dropping 1-2 inches in an hour.

Storms should be quickly diminishing after midnight, and just our
eastern counties will have small chances for additional
thunderstorms Saturday as the trough moves east of us. With some
cooler northeasterly surface winds Saturday, cooler higher in the
upper 70s to low 80s will be possible in the Big Country and
Heartland, while elsewhere highs will be in the mid to upper 80s.

.LONG TERM...
(Saturday night through Friday)

Extended forecast is dry Sunday into Friday, as an upper ridge
builds in from the west. That said, one cannot rule out an
isolated thunderstorm in western counties Sunday, in northwest
flow aloft as the upper ridge builds in. Also, Wednesday into
Friday, an isolated thunderstorm cannot be ruled out again in
western counties, Crockett and western sections of the Big country
and Big Country, as weak disturbances move across in weak southwest
flow aloft. At this time, however, potential is too limited to
include in the forecast. Warm next week with highs in the mid and
upper 80s Sunday, warming into the lower 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  81  63  85 /  70  20   5   5
San Angelo 	 62  88  64  89 /  70  10   5   5
Junction 	 62  86  63  87 /  70  20   5  10
Brownwood 	 62  81  61  86 /  80  30  10   5
Sweetwater 	 63  83  63  85 /  80  10   5   5
Ozona      	 60  89  64  89 /  70  10   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

88/04
Hazardous weather outlook, May 15, 1:15 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
215 PM CDT Fri May 15 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
215 PM CDT Fri May 15 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A large band of thunderstorms is expected to move east across
West Central Texas this late afternoon and evening. Large hail,
and strong to intense damaging winds up to 75 mph are possible.
Flooding is also possible as the storms produce quick but locally
heavy rainfall amounts of 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible east of a Haskell, San Angelo
to Sonora line Saturday. The main threat will be dangerous
lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late this afternoon and
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

The radar

The Dyess AFB radar (KDYX), 125 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
May 15, 5:01 PM CST
Where
Fisher County, 4.06 mi W of Rotan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.850, -100.540

The Texas Tech West Texas Mesonet site recorded a wind gust of 64 mph.

Thunderstorm Wind, Crockett

When
May 15, 5:15 PM CST
Where
Crockett County, Ozona Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
30.730, -101.200

The Ozona AWOS recorded a wind gust of 64 mph.

Thunderstorm Wind, Tom Green

When
May 15, 6:10 PM CST
Where
Tom Green County, 2.46 mi WNW of Twin Buttes Res
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.360, -100.570

A Trained Spotter reported a wind gust of 58 mph.

Thunderstorm Wind, Taylor

When
May 15, 6:32 PM CST
Where
Taylor County, 0.69 mi S of (Dys)dyess Afb Abile
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
32.410, -99.850

Thunderstorm Wind, Tom Green

When
May 15, 6:49 PM CST
Where
Tom Green County, 1.38 mi S of (Sjt)mathis Fld San
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.350, -100.500

A wind gust of 59 mph was measured by the San Angelo ASOS.

Hail, Throckmorton

When
May 15, 7:10 PM CST
Where
Throckmorton County, 1.74 mi E of Lusk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.970, -98.990

Hail, Runnels

When
May 15, 7:28 PM CST
Where
Runnels County, 0.69 mi S of Ballinger
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.740, -99.950

Thunderstorm Wind, Coleman

When
May 15, 7:55 PM CST
Where
Coleman County, 4.87 mi S of Santa Anna
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.660, -99.340

A Trained Spotter reported a power pole thrown into a field.

Thunderstorm Wind, Brown

When
May 15, 8:10 PM CST
Where
Brown County, 1.36 mi ESE of Brownwood Bowie Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.660, -98.960

The public reported several outbuildings destroyed. Also, several trees were uprooted|on the north side of town.

Thunderstorm Wind, Brown

When
May 15, 8:15 PM CST to 8:25 PM CST
Where
Brown County, 0.91 mi SE of Lake Brownwood
Measured
70 kt (81 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
31.840, -99.010

The Brown County Emergency Manager reported extensive damage to multiple docks, including Kirkland Docks on Lake Brownwood resulting in four minor injuries. |There were tree limbs blown down and some trees were snapped. The winds were estimated at 70 to 80 mph. A special thanks to Brownwood Lake Patrol, Brownwood and Brown County Emergency Management and Brownwood Amateur Radio Club.

Thunderstorm Wind, Brown

When
May 15, 8:20 PM CST to 8:30 PM CST
Where
Brown County, 0.69 mi S of Brownwood Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.790, -98.950

The Emergency Manager reported the Fedex building at the Brownwood Regional Airport lost its roof and resulted in extensive water damage throughout the building. The damaging winds also broke large tree limbs and snapped a tree nearby. The winds were estimated from 70 to 80 mph. A special thanks to the City Manager, Brownwood Emergency Management and Brownwood Amateur Radio Club for their assistance.

Thunderstorm Wind, Brown

When
May 15, 8:30 PM CST
Where
Brown County, 2.35 mi E of Bangs
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.720, -99.090

The public reported a recreational vehicle was blown off State Highway 67 just east of Bangs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892175, 892176, 892177, 892178, 892179, 892161, 892162, 892163, 892180, 892164, 892171, 892172.